Aa
A
A
A
Close
Dermatology Community
53.9k Members
Avatar universal

Mild Perioral Dermatitis?

Dear Doctor,

I have been using the corticosteroid Elocon since I was a child for minor rashes on my arms and legs as prescribed by my dermatologist (which has since cleared completely with no recurrence). Recently, I noticed a small rash/ irritation that formed in the perioral area namely  in the right laugh line, and the nasolabial bifolds, in which I thought a small amount of Elocon could cure. Unfortunately, the rash did not subside, but began to form tiny pustules under the skin, which I mistook for pimples. I went to see a dermatologist who diagnosed the lesion/rash as nummular dermatitis, and she prescribed the steroid fluoccinoide and clindamycin in a 60/25 percent  topical solution in addition to a mild glytone gel cleanser and an alphahydroxy revitalization lotion. The rash would get better once the topical solution was on the rash, however, once the steroid was removed or I didn't use it, it would reappear. After about a month of use, I noticed that the topical solution was burning that area, in turn, burning the rash and making it more red and irritated. The cleanser on the other hand seemed mild enough but in conjunction with the AHA lotion, it seemed to burn and irritate the skin. As a result, I discontinued the use of the topical solution and the AHA lotion, but I still use the glytone cleanser to wash my face in the morning and as soon as I come home. The nummular rash now has no pustules but is still red in color and somewhat dry, not flaky. It does not itch but becomes red and irritated when I laugh or smile. I have been using a 1% hydrocortisone cream with no avail, so I went back to the Elocon which provided a great deal of relief but only for a small period of time. When I apply the Elocon, the rash would become less irritated and not red, ie: my normal pigmentation would resume, however, when I stopped the Elocon treatment, the rash, redness, and irritation would reappear. After doing some research, I found that it is possibly the Elocon itself that is causing the redness and irritation. Thus, I have stopped putting any coticosteroid on it, not even a moisturizer (Lubriderm), as that too seems to cause irritation. Without anything on the rash, it is pink, but becomes red when I laugh or smile. I believe the skin that has the rash has become somewhat addicted to the corticosteroid, hence the redness. It has been 3 days since I have not put anything on it and it is still irritated but less red. How long (anticipated) would it take to heal completely or at least to see some type of improvement in terms of the rash, redness, and irritation? I have never has any rash on face prior to this, ie: my skin was relatively clear with the exception of an occasional pimple here and there, but no nummular rash.

Any type of input would greatly help.

Sincerely vps
0 Responses
Have an Answer?
Top Dermatology Answerers
Learn About Top Answerers
Didn't find the answer you were looking for?
Ask a question
Popular Resources
Learn to identify and prevent bites from summer’s most common pests.
Doctors argue for legislation to curb this dangerous teen trend in the latest Missouri Medicine report.
10 ways to keep your skin healthy all winter long
How to get rid of lumpy fat on your arms, hips, thighs and bottom
Diet “do’s” and “don’ts” for healthy, radiant skin.
Images of rashes caused by common skin conditions